Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Lake Charles, LA

August 4, 2005Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 4, 2005, 4:31 PM CDT for Calcasieu Parish, Louisiana. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 4:31 PM CDT (21:31 UTC)
Expired
Aug 4, 2005, 5:30 PM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 13 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:00 PM CDTTSTM WND GST 60N Moss Bluff, LATREES AND POWERLINES DOWN ON TOPSY ROAD.
Aug 4, 5:20 PM CDTTSTM WND DMGMoss Bluff, LACITIZIN REPORTS THAT A TREE WAS BLOWN DOWN IN THE YARD OF A FRIEND WHO RESIDES IN MOSS BLUFF NEAR THE HIGH SCHOOL. ELECTRIC POWER WAS ALSO OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2069 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 042131
SVRLCH
LAC019-042230-
/O.NEW.KLCH.SV.W.0096.050804T2131Z-050804T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
431 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 530 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  LEBLEU SETTLEMENT...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   MOSS BLUFF BY 520 PM CDT
   LAKE CHARLES AND WESTLAKE BY 530 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3022 9302 3038 9307 3023 9339 3006 9320

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:11 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 4, 3:11 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
311 PM CDT THU AUG 4 2005

.SYNOPSIS...CURRENT SFC ANALYSIS SHOWS HI PRES RIDGING ACROSS THE
SERN CONUS FROM A CENTER OVER THE APPALACHIANS. MEANWHILE A WEAK LO
SITS OFF THE MOUTH OF THE MS RIVER W/ WEAK TROFFING OVER THE CSTL
WATERS. WATER VAPOR IMAGERY ALSO SHOWS THIS LO IN THE MID/UPR-
LVLS...WHILE RIDGES OF HI PRES LINGER OVER THE CENTER OF THE
COUNTRY AS WELL AS OVER THE CARIBBEAN/ERN GULF. WATER VAPOR ALSO
SHOWS A SLUG OF DRY AIR BETWEEN THE CNTL CONUS RIDGE/GULF RIDGE
SINKING S ACROSS NRN/CNTL LA. SCT CONVECTION HAS BEGUN TO DEVELOP
ON THE PERIPHERY OF THIS DRY AIR FROM THE LWR ATCHAFALAYA BASIN UP
THRU W-CNTL LA THEN NWRN LA/NERN TX.

&&

.DISCUSSION...EARLY MRNG DISCUSSION SUMMED THE SITUATION UP
PERFECTLY (SAME STORY...DIFFERENT DAY).

STILL SOME UNCERTAINTY ABOUT THE POPS FOR THIS EVE. WATER VAPOR
IMAGERY SHOWS DRIER AIR GRADUALLY SINKING S FURTHER INTO THE CWA
WHICH IS SUPPORTED TO SOME DEGREE BY BOTH THE NAM/GFS. BUT ITS HARD
TO IGNORE ALL THE ONGOING CONVECTION ALONG THE EDGE OF THE MOISTER
AIRMASS IN PLACE...WHICH DOESNT SHOW MUCH SWD MIGRATION ATTM. HAVE
OPTED TO GO CHC POPS THIS EVE ALL ZONES AND WILL TREND DOWN LATER IF
I SEE CONVECTION COMING TO AN END ACROSS ANY OF MY NRN ZONES.

THEREAFTER...SFC/UPR LO CONTINUES TO MEANDER OFF TO OUR E W/ RIDGING
STILL TO ITS N AND S. WEAK FLOW THRU MOST OF THE ATMOSPHERE WILL
ALLOW FOR DAILY SEABREEZE ACTIVITY AS WELL. ALTHOUGH HIGHER THAN
NORM PW AIR IS PROGGED ACROSS THE ENTIRE AREA...SLIGHTLY BETTER
MOISTURE LINGERS OVER THE SERN ZONES. WILL HOLD ONTO SLIGHTLY
HIGHER POPS THERE ALTHOUGH WILL BE GOING CHC POPS ALL ZONES.

BY LATE IN THE WEEKEND...SYSTEM BEGINS TO WEAKEN AND LIFT OUT.
HOWEVER A SUMMERLIKE AIRMASS IS PROGGED TO CONTINUE OVER THE AREA W/
AFTN/EVE RW/TRW EXPECTED AS A RESULT OF A SEA BREEZE & LEFTOVER
BOUNDAIRES. SO CLIMO POPS HAVE BEEN RETAINED FOR THE REMAINDER OF
THE FORECAST.

&&

.MARINE...NO REAL CHANGES HERE EITHER W/ MAINLY LGT VARIABLE FLOW
& SCT RW/TRW EXPECTED.

&&

.AVIATION...MVFR CONDITIONS LIKELY ALL TERMINALS TOWARD SUNRISE W/
SLIGHT VSBY RESTRICTIONS. OTHERWISE VFR EXCEPT NEAR CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  93  76  93 /  30  50  30  30
KBPT  75  93  76  94 /  30  40  30  30
KAEX  73  94  73  95 /  20  40  30  30
KLFT  74  91  74  92 /  30  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

LGE
Hazardous weather outlook, Aug 4, 6:07 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
607 AM CDT THU AUG 4 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-
216-051115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT
20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA EXTENDING FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
607 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...WEST CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS...AND OCCASIONAL TO
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ABOVE NORMAL THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE END OF
THE WEEK.  NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

In the hours before

Local storm report, Aug 4, 4:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
412 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             1 NNW WELSH             30.25N 92.82W
08/04/2005  1.75 INCH        JEFFERSON DAVIS    LA   PUBLIC

            POWER OUT IN WELSH.

&&

FNAVEJAR

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:33 PM CDTSevere Thunderstorm WarningLCHJefferson Davis57 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.